Missouri, 2004

Flood in Missouri, March 9 to 10, 2004

March 9 to 10, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 3:50 AM CST, 10 minutes earlier.

Area forecast discussion, Mar 9, 3:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CST TUE MAR 9 2004

.DISCUSSION...

CURRENT SATELLITE/RADAR TRENDS SHOW MOST OF FA WL BE MOCLOUDY EARLY
THIS AM...BUT AS LOW PINWHEELS THRU...CLOUDS SHOULD BEGIN TO BREAK
THIS PM...CLEARING THE EAST BY EARLY THIS EVENING. BEST CHC PCPN WL
REMAIN IN NRN/ERN MOST PTNS FA...AND LOOKS TO BE NO MORE THAN A CHC
EVENT...MAINLY THIS AM. 1000-850MB THICKNESSES AND SURFACE TEMPS
SUPPORTIVE OF MENTION OF MIX IN FAR NE...PER UPSTREAM OBS AS WELL.

AFTER THE NEAR TERM THE FORECAST HAS CHANGED LITTLE WITH THE NEW 00Z
MODEL DATA CLOSELY RESEMBLING PREVIOUS RUNS...USHERING IN ANOTHER
CHC PCPN WITH FROPA WED NIGHT. LOWER LEVEL THERMAL PROFILE STILL
SUPPORTIVE OF AN ALL LIQUID EVENT WITH ITS PASSAGE. THEN THE END OF
THE WEEK IS DRY WITH THE NEXT BEST CHC PCPN NEXT WEEKEND...WHICH
COULD END UP BEING PRETTY WET.

CURRENT TEMPS ARE WAY ABOVE MOS SO WE HAD TO DO QUITE A BIT OF NEAR
TERM ADJUSTING...BUT THIS SHOULD SETTLE DOWN AS LOW PINWHEELS OUT
AND CLOUDS BREAK LATE TODAY. BY TONIGHT BOTH FWC/GFS MOS GET A
HANDLE ON THE AIR MASS AND ARE PRETTY CLOSE THROUGHOUT...SO WE STAY
PRETTY MUCH IN THEIR BALLPARK. NEXT WEEKENDS PCPN CHC AND RESULTANT
TEMPS DEPENDS ON SYSTEMS TIMING...SO WE MODERATED MEX SWING FROM ITS
PREVIOUS RUN...AND WL WAIT TIL MODELS CAN HONE IN ON IT A LTL BETTER
BEFORE WE GO ONE WAY VS THE OTHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&
Hazardous weather outlook, Mar 8, 3:37 PM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CST MON MAR 8 2004

ILZ084-087-088-090>094-INZ085>088-KYZ004-005-007-010-014-018-019-021-
MOZ087-111-091100-
ALEXANDER IL-BALLARD KY-CAPE GIRARDEAU MO-CRITTENDEN KY-DAVIESS KY-
GALLATIN IL-HARDIN IL-HENDERSON KY-JACKSON IL-LIVINGSTON KY-
MASSAC IL-MCCRACKEN KY-MUHLENBERG KY-POPE IL-POSEY IN-PULASKI IL-
SCOTT MO-SPENCER IN-UNION KY-UNION IL-VANDERBURGH IN-WARRICK IN-
337 PM CST MON MAR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR POINTS ALONG THE
OHIO...GREEN...MISSISSIPPI AND BIG MUDDY RIVERS

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ON AREA RIVERS.
REFER TO PRODUCTS /SDFFLWPAH/ AND /SDFFLSPAH/ FOR THE LATEST WARNING
AND FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING IS FORECAST TO CONTINUE AT SEVERAL POINTS ON AREA RIVERS.
REFER TO PRODUCTS /SDFFLWPAH/ AND /SDFFLSPAH/ FOR THE LATEST WARNING
AND FORECAST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION IS NOT ANTICIPATED.

ILZ075>078-080>083-085-086-089-INZ081-082-KYZ001>003-006-008-009-
011>013-015>017-020-022-MOZ076-086-100-107>110-112-114-091100-
BOLLINGER MO-BUTLER MO-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CARTER MO-
CHRISTIAN KY-EDWARDS IL-FRANKLIN IL-FULTON KY-GIBSON IN-GRAVES KY-
HAMILTON IL-HICKMAN KY-HOPKINS KY-JEFFERSON IL-JOHNSON IL-LYON KY-
MARSHALL KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO-PERRY IL-
PIKE IN-RIPLEY MO-SALINE IL-STODDARD MO-TODD KY-TRIGG KY-WABASH IL-
WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-WILLIAMSON IL-
337 PM CST MON MAR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
March 9, 4:00 AM CST to March 10, 6:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

The Mississippi River rose slightly above flood stage at Cape Girardeau for about a day. The crest at Cape Girardeau was just a couple of inches above the flood stage of 32 feet. Minor flooding of some bottomland occurred. The land was mostly agricultural and mostly dormant at this time of the season.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386992.